Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 9, NWS Midland/Odessa, TX

April 20, 2014Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 20, 2014, 6:57 PM CDT for Terrell County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2014, 6:57 PM CDT (23:57 UTC)
Expired
Apr 20, 2014, 8:00 PM CDT
In force
63 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Terrell County, TX

The radar

The Laughlin AFB radar (KDFX), 191 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 12.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2014-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2014-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

930 
WUUS54 KMAF 202357
SVRMAF
TXC443-210100-
/O.NEW.KMAF.SV.W.0009.140420T2357Z-140421T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
657 PM CDT SUN APR 20 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL TERRELL COUNTY IN SOUTHWEST TEXAS...

* UNTIL 800 PM CDT

* AT 653 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHWEST OF TERRELL COUNTY AIRPORT...OR 7 MILES EAST OF
  SANDERSON...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  TERRELL COUNTY AIRPORT...
  DRYDEN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

&&

LAT...LON 3025 10179 2981 10182 2993 10236 3023 10234
TIME...MOT...LOC 2357Z 301DEG 18KT 3010 10228

$$
1 follow-up statement
041 
WWUS54 KMAF 210031
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
731 PM CDT SUN APR 20 2014

TXC443-210100-
/O.CON.KMAF.SV.W.0009.000000T0000Z-140421T0100Z/
TERRELL-
731 PM CDT SUN APR 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR CENTRAL TERRELL COUNTY...

AT 730 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR DRYDEN...MOVING SOUTHEAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...SOUTH 
CENTRAL TERRELL COUNTY AND SOUTHEASTERN TERRELL COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

&&

LAT...LON 3001 10219 3017 10211 3025 10179 2981 10182
TIME...MOT...LOC 0031Z 301DEG 21KT 3005 10204

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 6:29 PM CDT, 28 minutes earlier.

Area forecast discussion, Apr 20, 6:29 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
629 PM CDT Sun Apr 20 2014

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Potential for tstms has diminished at TAF sites and the concern
overnight will be possibility of MVFR CIGS/VSBY at MAF toward 12z.
Otherwise a weak wind shift/cold front will move into the northern
sites between 13Z-15Z.

&&

.PREV DISCUSSION... /ISSUED 249 PM CDT Sun Apr 20 2014/

DISCUSSION...
It appears that despite the lack of a surface focus, low level
moisture enhanced from recent rains is giving enough instability
to allow scattered convection to develop. The bulk of it seems to
be getting help from higher terrain west of the Pecos River,
though a few cells are apparently developing due to daytime
heating and hard to discern mesoscale boundaries. A cell currently
in western Pecos County seems to be telling the story of the
vertical structure of the atmosphere...there is some instability,
but a very long anvil indicates the shear may be bigger factor
thus shearing the storms before they are able to grow large enough
to become severe. This isn't too surprising given the near 50kts
of 0-6km shear to go along with only 500-1000 J/KG CAPE. Further
north in southeastern New Mexico and the northwestern Permian Basin
shear drops dramatically and instability is even lower so
convection should not get too strong in this area. It will be in
the eastern Permian Basin where shear and POTENTIAL instability
will both be high enough to warrant a severe risk, though CIN due
to earlier rains and lingering clouds may be too much to realize
this instability. Therefore we are not looking for widespread
convection or certainly a severe threat though a few storms may
become severe with large hail and strong winds being the primary
threat.

A weak cold front moves into the area with isolated convection
again possible along this boundary in the lower Trans Pecos as
well as the Davis Mountains where orographics will help out. The
front will bring little if any cool air, but southeast flow on the
back of the surface high will push more moisture into the
mountains Tuesday bringing another chance for isolated
thunderstorms.

Wednesday an upper level trough moves into the central plains
increasing westerly flow. This will sharpen a dryline across the
central Permian Basin from which all models once again show
convective initiation. It is possible there will be fire weather
concerns in the western CWA and severe weather concerns in the
eastern CWA on Wednesday. The dry air will push east with the
upper trough Thursday and continue into Friday leaving very dry
and hot (for this time of year) conditions. An upper trough
digging into the four corners area Saturday could bring a return
of rain chances, though there is not enough model consistent to
introduce PoPs into the forecast at this time.

Hennig

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Apr 20, 4:09 AM CDT, 14 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
409 AM CDT SUN APR 20 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-210915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
409 AM CDT SUN APR 20 2014 /309 AM MDT SUN APR 20 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST NEW MEXICO AND THE
PERMIAN BASIN SOUTHWARD INTO TERRELL COUNTY THIS AFTERNOON AND
EVENING. SOME STORMS COULD BECOME SEVERE WITH THE MAIN THREATS
BEING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

THERE IS A 20 PERCENT CHANCE OF SPOTTER ACTIVATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 20, 2:21 PM CDT, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
221 PM CDT SUN APR 20 2014

TXZ075-202015-
PECOS-
221 PM CDT SUN APR 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING CENTRAL PECOS COUNTY UNTIL 315 PM CDT...

A THUNDERSTORM WITH PEA SIZE HAIL AND GUSTY WINDS UP TO 45 MPH WAS
LOCATED 18 MILES WEST OF SIERRA MADERA AT 221 PM CDT...MOVING EAST
AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3075 10240 3020 10274 3060 10331 3073 10329
TIME...MOT...LOC 1921Z 273DEG 19KT 3063 10318

HLUCHAN
Special weather statement, Apr 20, 4:06 PM CDT, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
406 PM CDT SUN APR 20 2014

TXZ075-202130-
PECOS-
406 PM CDT SUN APR 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL PECOS COUNTY UNTIL 430 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST OF BAKERSFIELD AT
406 PM CDT...MOVING NORTHEAST AT 25 MPH WILL MOVE NEAR BAKERSFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3084 10199 3070 10230 3082 10250 3102 10239
      3104 10224 3104 10221 3102 10219 3102 10218
      3100 10214 3099 10208 3100 10206 3100 10203
      3099 10202 3099 10198 3094 10191
TIME...MOT...LOC 2106Z 226DEG 21KT 3079 10235
Special weather statement, Apr 20, 4:29 PM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
429 PM CDT SUN APR 20 2014

TXZ075-202200-
PECOS-
429 PM CDT SUN APR 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING EAST CENTRAL PECOS COUNTY UNTIL 500 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED OVER BAKERSFIELD
AT 428 PM CDT...MOVING NORTHEAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE IN BAKERSFIELD AND ALONG INTERSTATE NEAR 10 NEAR
BAKERSFIELD.

&&

LAT...LON 3077 10228 3090 10242 3104 10228 3104 10226
      3104 10221 3102 10219 3102 10218 3100 10214
      3099 10208 3100 10206 3100 10203 3099 10202
      3099 10198 3096 10193
TIME...MOT...LOC 2128Z 226DEG 21KT 3090 10227
Special weather statement, Apr 20, 5:07 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
507 PM CDT SUN APR 20 2014

TXZ068-069-202230-
CRANE-UPTON-
507 PM CDT SUN APR 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING SOUTHEASTERN CRANE AND SOUTHERN UPTON COUNTIES UNTIL 530 PM
CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 5 MILES WEST OF MCCAMEY AT
507 PM CDT...MOVING EAST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3134 10223 3140 10180 3110 10179 3110 10240
      3119 10243
TIME...MOT...LOC 2207Z 267DEG 6KT 3116 10230
Special weather statement, Apr 20, 5:29 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
529 PM CDT SUN APR 20 2014

TXZ068-069-202300-
CRANE-UPTON-
529 PM CDT SUN APR 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTHEASTERN CRANE AND SOUTHWESTERN UPTON COUNTIES UNTIL 600 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST OF MCCAMEY AT 529
PM CDT...MOVING EAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE NEAR HIGHWAY 385 AND IN AND AROUND KING MOUNTAIN.

&&

LAT...LON 3114 10204 3108 10220 3108 10230 3118 10241
      3132 10232 3146 10211 3130 10192
TIME...MOT...LOC 2229Z 258DEG 22KT 3118 10225
Special weather statement, Apr 20, 6:00 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
600 PM CDT SUN APR 20 2014

TXZ062-069-070-202330-
MIDLAND-REAGAN-UPTON-
600 PM CDT SUN APR 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING
NORTHERN UPTON...NORTHWESTERN REAGAN AND SOUTH CENTRAL MIDLAND
COUNTIES UNTIL 630 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL UPTON COUNTY AT 600 PM
CDT...MOVING NORTHEAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO SMALL HAIL AND GUSTY WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3154 10221 3172 10206 3157 10177 3136 10190
      3129 10197 3141 10219
TIME...MOT...LOC 2300Z 219DEG 21KT 3142 10204

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 7:23 PM CDTSpecial Weather StatementMAFBrewster37 min
Apr 19, 7:32 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Reeves, Ward58 min
Apr 19, 9:13 PM CDTSpecial Weather StatementMAFTerrell32 min
Apr 19, 9:45 PM CDTSpecial Weather StatementMAFJeff Davis30 min
Apr 19, 10:13 PM CDTSpecial Weather StatementMAFPresidio32 min
Apr 19, 10:17 PM CDTSpecial Weather StatementMAF28 min
Apr 19, 10:48 PM CDTSpecial Weather StatementMAFPresidio27 min
Apr 19, 11:20 PM CDTSpecial Weather StatementMAFBrewster40 min
Apr 20, 1:24 PM CDTSpecial Weather StatementMAF66 min
Apr 20, 2:21 PM CDTSpecial Weather StatementMAFPecos54 min
Apr 20, 3:47 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell58 min
Apr 20, 4:06 PM CDTSpecial Weather StatementMAFPecos24 min
Apr 20, 4:29 PM CDTSpecial Weather StatementMAFUpton31 min
Apr 20, 5:07 PM CDTSpecial Weather StatementMAFUpton23 min
Apr 20, 5:29 PM CDTSpecial Weather StatementMAFUpton31 min
Apr 20, 6:00 PM CDTSpecial Weather StatementMAFUpton30 min
Apr 20, 6:10 PM CDTSevere Thunderstorm WarningMAFGlasscock, Midland, Reagan, Upton65 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.